Minnesota, 2008

Hail and Damaging Wind in Minnesota, July 1, 2008

July 1, 2008 · NWS FGF · 14 events in 6 counties and zones

A cold front moved south out of southern Manitoba, and spawned a round of severe thunderstorms over northwest Minnesota Tuesday (1st) afternoon and evening. Ahead of the front, temperatures ranged in the mid to upper 80s with dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
$200,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved south out of southern Manitoba, and spawned a round of severe thunderstorms over northwest Minnesota Tuesday (1st) afternoon and evening. Ahead of the front, temperatures ranged in the mid to upper 80s with dew points in the low to mid 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 1, 2:48 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 2:48 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 PM CDT TUE JUL 1 2008

.DISCUSSION...
COLD FRONT OVERTAKING PREFRONTAL TROUGH AND CURRENTLY ORIENTED ALONG
A ROSEAU TO LISBON LINE. STRONGEST CONVECTION SO FAR CONFINED TO FAR
NE FA CLOSEST TO SHORTWAVE DROPPING THROUGH SOUTHERN MB/ONTARIO.
FARTHER SW ALONG FRONT CAPPING APPEARS TO BE LIMITING CONVECTIVE
POTENTIAL. STILL SOME POTENTIAL NEXT FEW HOURS WITH ACCAS AND
LOCALIZED FINE LINE/BOUNDARIES. NOT MUCH GOING ON IN POST FRONTAL
ENVIRONMENT ACROSS FAR NW FA BASED ON RADAR AND SATELLITE TRENDS.
CURRENT POP TIMING EXCELLENT SO NOT PLANNING ON CHANGING. OF
INTEREST IS SMOKE LAYER BEHIND FRONT WHICH IS LIMITING VSBY.
OTHERWISE T/TD DROP BEHIND COLD FRONT RESPECTABLE WITH A 10 DEGREE
DROP IN T BEHIND BOUNDARY. CURRENT TEMPERATURES ALSO SEEM REASONABLE
SO NOT MUCH FOR CHANGES IN UPDATE.

&&

.AVIATION...
COLD FRONT WITH WIND SHIFT WILL CONTINUE TO MOVE SOUTH ACROSS THE
AREA THIS EVENING/OVERNIGHT. THUNDERSTORMS SO FAR CONFINED TO FAR NE
FA WITH SOME ISOLD MVFR VSBY IN RA. ELSEWHERE ISOLD POTENTIAL FOR
STORMS WILL EXIST FOR A COUPLE MORE HOURS ALONG AND AHEAD OF FRONT
BUT SO FAR NOT VERY IMPRESSIVE. VFR CIG CONDITIONS EXPECTED
THROUGHOUT THE PERIOD. OF INTEREST IS SMOKE LAYER BEHIND FRONT WHICH
HAS DROPPED VSBY TO MVFR RANGE IN A FEW SPOTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 1, 4:22 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT TUE JUL 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT TUE JUL 1 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS MAY BE SEVERE. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM LATE AFTERNOON THROUGH THE EVENING.
THE MAIN THREAT WILL BE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 1, 1:13 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 PM CDT TUE JUL 1 2008

NDZ008-011915-
PEMBINA-
INCLUDING THE CITY OF...CAVALIER
213 PM CDT TUE JUL 1 2008

TEST MESSAGE SENT

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 165 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roseau

When
July 1, 5:05 PM CST
Where
Roseau County, 6.92 mi N of Greenbush
Measured
0.75 in hail
Reported by
Public
Coordinates
48.800, -96.190

Hail, Roseau

When
July 1, 5:22 PM CST
Where
Roseau County, 4.77 mi WSW of Wannaska
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
48.650, -95.830

Hailed for about 15 minutes, or from about 615 pm to 630 pm. Hail size ranged from pea to nickle size.

Hail, Roseau

When
July 1, 5:50 PM CST
Where
Roseau County, 2.72 mi W of Longworth
Measured
1 in hail
Reported by
Public
Coordinates
48.980, -95.430

Hail, Roseau

When
July 1, 6:00 PM CST
Where
Roseau County, 0.69 mi N of Skime
Measured
0.75 in hail
Reported by
Public
Coordinates
48.560, -95.600

Hail, Beltrami

When
July 1, 6:15 PM CST
Where
Beltrami County, 12.52 mi NW of Malcolm
Measured
0.88 in hail
Reported by
Public
Coordinates
48.460, -95.520

Hail, Lake of the Woods

When
July 1, 7:00 PM CST
Where
Lake of the Woods County, 4.41 mi NW of Carp
Measured
0.75 in hail
Reported by
Public
Coordinates
48.550, -94.710

Hail, Beltrami

When
July 1, 7:05 PM CST
Where
Beltrami County, Thorhult
Measured
1 in hail
Reported by
Public
Coordinates
48.230, -95.250

Hail, Beltrami

When
July 1, 7:45 PM CST
Where
Beltrami County, 3.24 mi W of Ponemah
Measured
0.88 in hail
Reported by
Public
Coordinates
48.020, -95.000

Hail, Clay

When
July 1, 9:00 PM CST
Where
Clay County, Hawley
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -96.320

Thunderstorm Wind, Becker

When
July 1, 9:18 PM CST
Where
Becker County, 3.14 mi SE of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.850, -96.050

Hail, Becker

When
July 1, 9:43 PM CST
Where
Becker County, Cormorant
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -96.070

Hail, Otter Tail

When
July 1, 9:45 PM CST
Where
Otter Tail County, 3.52 mi NW of Pelican Lake
Measured
1.25 in hail
Property damage
$150,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.710, -96.090

The hail broke cabin windows and dented decks near Pelican Lake.

Hail, Otter Tail

When
July 1, 10:25 PM CST
Where
Otter Tail County, 1.18 mi NW of Richville
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -95.650

Hail, Otter Tail

When
July 1, 11:20 PM CST
Where
Otter Tail County, 1.46 mi NNW of Wrightstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.300, -95.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125514, 125515, 125516, 125517, 125518, 125519, 125520, 125521, 125522, 125527, 125523, 125524, 125526, 125528.